Tornadoes · United States · Iowa · 2021
EF1 tornado, Dysart to Shellsburg, Iowa, July 14, 2021
From Dysart to Shellsburg, this EF1 tornado ran 5.7 miles across Tama and Benton counties on July 14, 2021, touching down at 7:05 PM CDT and reaching 590 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 14, 2021
- Touchdown
- 7:05 PM CDT (00:05 UTC)
- Lifted
- 7:19 PM CDT (00:19 UTC)
- On the ground
- 14 minutes
- Path length
- 5.7 miles (9.1 km)
- Path width
- 590 yards (539 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $1,000
- Counties
- Tama and Benton counties
- Touchdown point
- 42.166, -92.319
- Lift-off point
- 42.197, -92.225
- Record number
- 2107141805-01
The damage survey
4 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 101 mph.
- Brief touchdown in a field with no visible damage.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A surface low pressure system was centered over Kansas and Nebraska with attendant warm front draped across north central Iowa. This was bisected by an outflow boundary from morning convection across western Iowa. As morning activity exited the are the atmosphere quickly recovered steep low and mid level lapse rates exceeded 8 C/km with 0-6 km shear over 40 knots. Near the remnant outflow boundary 0-1 km SRH exceeded 150 m2/s2. Storms developed along this boundary and moved east along the warm front, spawning a number of tornadoes across the state. In fact, this is in the top 5 for tornadoes occurring in a single day for the state of Iowa since reliable records began in the 1980s. By evening convection congealed into an MCS, bringing heavy rain to portions of the state. A line of training storms set up north of the Des Moines metro, resulting in localized flash flooding.
Severe thunderstorms developed ahead of an approaching cold front during the afternoon and evening of Wednesday, July 14. Some of the storms produced damaging winds and several tornadoes, most of which only briefly touched down. Brief torrential rainfall was also observed with the stronger storm cells. The areas that were hit hardest were in Delaware and Jones counties in IA, where a total of 5 tornadoes occurred. An additional 7 tornadoes touched down in eastern IA, with no visible damage reported.
Tornado developed near the southwest corner of Dysart and moved east southeast. The tornado had a very broad circulation with smaller vorticies embedded within the larger circulation. The tornado produced mostly EF0 damage with some EF1 damage to houses on the far southwest side of town. The remainder of the path was in agricultural fields to the south of town. The tornado then moved from Tama county into Benton county.
A tornado began in Tama County and crossed into Benton County, just south of Dysart, around 6:08 pm CST. As the tornado entered Benton County, the max width was around 560 yards. This includes the main tornado and satellite vortices, which are supported by video evidence. The tornado caused damage to trees and farm outbuildings at a farmstead just over the county line. This damage was rated EF-1, with maximum winds around 100 mph. The tornado then followed an intermittent path to the east-northeast for about 4.5 miles through rural areas, before dissipating.
Brief touchdown in a field with no visible damage.
Brief touchdown in a field with no visible damage.
Brief touchdown in a field with no visible damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS DMX issued a tornado warning for this county at 23:55 UTC, 10 minutes before the tornado touched down, in force until 00:14 UTC.
The county was under a tornado watch, issued at 19:35 UTC and running to 03:06 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:49 UTC | 14:45 UTC | Severe Thunderstorm Warning | DMX |
| 19:35 UTC | 03:06 UTC | Tornado Watch | DMX |
| 23:02 UTC | 23:45 UTC | Tornado Warning | DMX |
| 23:42 UTC | 00:30 UTC | Severe Thunderstorm Warning | DMX |
| 23:55 UTC | 00:14 UTC | Tornado Warning | DMX |
| 00:29 UTC | 00:43 UTC | Severe Thunderstorm Warning | DMX |
| 01:45 UTC | 02:30 UTC | Severe Thunderstorm Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:48 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jul 14, 6:21 PM CDT, 44 minutes earlier.
Area forecast discussion, Jul 14, 6:21 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 621 PM CDT Wed Jul 14 2021 .DISCUSSION.../Tonight through Wednesday/ Issued at 236 PM CDT Wed Jul 14 2021 Previous from 113 PM CDT: The initial morning convection has exited the forecast area and will continue to move across northeastern Iowa and into southwestern Wisconsin. The big uncertainty the past couple of days with this event was with regards to how well the atmosphere would be able to recover in the afternoon. Now that the convection has passed, the atmosphere is showing that it is getting what it needs to recover. Yes, there is still some stratiform rain over northwest Iowa early this afternoon but is not overly concerning. The edge of the warm front is located near the Hwy. 18 corridor, and there is a remnant outflow boundary northwest of the Fort Dodge area and is oriented from southwest to northeast. The surface cyclone over the NE-KS state line continues to deepen this afternoon, which is strengthening the south-southwesterly low-level flow across central and eastern Iowa. Throughout the day, this has increased the intensity of theta-e advection, and is noticeable in the surface dewpoint observations in southwest Iowa that have already passed the 70 degree mark. This has even made it close to the Des Moines metro by the early afternoon. This will continue this afternoon through peak diurnal heating. Additionally, GOES-16 imagery is showing some clearing (but not complete clearing) in the cloud cover that has been present all morning, lining up with where the strongest theta-e advection has been occurring. This is all happening on the warm side of the remnant outflow boundary. Further, the cool side of this outflow boundary is in the area where the stratiform rain has been located. Thus, this has allowed for a few hours of considerable differential heating to reinforce this boundary. So even with the early morning convection, the instability and forcing needed for initiation in this same part of northern Iowa should be conducive to redevelopment this afternoon. As for southern and southeastern Iowa, the warm sector remains potent with dewpoints steadily increasing, and SBCAPE likely to approach between 3000-4000 J/kg. The only thing areas further south and southeast is missing is stronger convergence, as a second outflow boundary quickly moved across the area and did not stall. However, redevelopment in northern Iowa will eventually be able to move into this area. In addition to CAPE parameters, this heating should allow favorable low-level lapse rates to become nearly 8.0 C/km in the 0-1 km layer, and around 7.2 C/km in the mid-levels. If these lapse rates are not fully realized, this may limit the extent of initial surface based development. But the outflow boundary appears to be shaping up to provide enough forcing. In addition to the thermodynamic profiles becoming favorable, the kinematic environment is also showing promise to support stronger storms. As the flow continues to increase with the approaching surface cyclone, deep layer shear has been on the rise this afternoon, and should surpass 40 kts in the 0-6 km layer and effective inflow layer after the 20z timeframe. The 0-3 km hodographs (and even 0-6km) show moderate curvature as the jet streak with the parent short-wave trough moves through. Initially, this deep layer shear should have a strong enough component perpendicular to the boundary that will allow for a discrete supercell or two to develop. Initial cells moving with the 0-6 km mean wind should have around 100 m^2/s^2 SRH to work with and rotate. In close vicinity to the outflow boundary, supercells that acquire right motion may be able realize 0-1 km SRH of at least 150 m^2/s^2. Storm relative flow should be quite strong, and the environment will support ingestion of mainly streamwise vorticity with initial convection. This is particularly concentrated between the Hwy. 30 and Hwy. 20 corridors, and are based on RAP and HRRR soundings sampled near Fort Dodge. Recent HRRR runs also are showing stronger UH tracks across this area, which makes sense with the low- level hodograph structure seen in soundings. Soundings and hodographs sampled closer to the Des Moines metro after 20z also have decent turning, but SRH values for both mean wind moving storms and right moving storms are not nearly as high. But, should a supercell develop, it will continue to move into a supportive environment. Supercells if they develop will be capable of all hazards. The discrete supercell threat will not be long lived through. As 00z approaches, there continues to be a strong signal for a robust LLJ development ahead of the initiating boundary over the buoyant warm sector. Any discrete development will congeal as this kicks in. The severe threat will continue though, as the kinematic fields will still be able to foster the development of a RIJ and could provide a bowing convective mode to the complex. Low- level lapse rates may still be steep, especially as a complex moves into eastern and southeastern Iowa where the air has destabilized and remained mostly unpolluted from morning convection. This will continue the threat for damaging wind swathes. With low-level lapse rates remaining steep, the surface may not quickly become cut-off from the complex. Further, 0-3 km bulk shear may reach as high as 50 kts as the LLJ strengthens. In this setup, it will not be hard achieve 30 kt line-normal shear to the complex, which could lead to the development of mesovortices along the leading edge, and the dreaded nighttime QLCS tornado threat. Depending on the how the cold pool dynamics would play out, balance with the ambient environment may be achieved through eastern portions of the forecast area. The one factor that may end a QLCS tornado threat though is if a convective cluster releases a strong outflow and it rapidly propagates ahead of the system, cutting off surface based inflow. But, will still be looking at a damaging wind threat through the evening. Analysis throughout this event will heavily focus on what is happening with vertical shear wind this evening, and how it orients to the initiating boundary and eventual line of storms if it takes on a linear mode. Subtle changes to the low-level winds will make all the difference in the severity of this event. Rest of the Forecast: Still seeing a signal for amplified ridging over the wester CONUS through the weekend and much of next week. There is still potential for a few short-wave perturbations to move in from Canada that may bring some shower chances. But overall flow will be weak, and thus the weather not overly active. Expect mostly seasonable temperatures while the ridge remains over the west, and will not see an increase until the ridge axis begins to propagate toward the central Plains. The biggest forecast concerns will be for today, Wednesday July 14th, 2021. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 621 PM CDT Wed Jul 14 2021 Main concern ongoing severe threats. Storms moving into eastern Iowa continue to produce strong winds. Another round of storms may impact central to southern Iowa from 05 through 12z. Aft 03z KFOD and KMCW should be done with additional storms still possible remainder of sites. /rev && .HYDROLOGY... Issued at 236 PM CDT Wed Jul 14 2021 Heavy rainfall is still possible for northern Iowa with today's event. Some CAMs are still producing 2-4 inches of rainfall in some areas. These values are not expected to be widespread, but may locally occur. The areas with heaviest rainfall forecast will be able to handle a decent amount of rainfall. Urban and developed areas may see some flooding issues. But given how localized the impacts will be, have decided not to issue a Flash Flood Watch at this time. Rises on local creeks and streams are possible with rainfall this evening. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...REV HYDROLOGY...Krull
Hazardous weather outlook, Jul 14, 2:16 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 216 PM CDT Wed Jul 14 2021 IAZ004>007-015>017-023>028-033>039-044>050-151930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 216 PM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Severe thunderstorms will be possible this afternoon into this evening with an enhanced risk of severe weather. The main threats will be damaging thunderstorm winds, and large hail and a few tornadoes. Locally heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional isolated to scattered thunderstorms are possible on Thursday, however no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. IAZ057>062-070>075-081>086-092>097-151930- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 216 PM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Severe thunderstorms will be possible this afternoon into this evening with a slight risk of severe weather. The main threats will be damaging thunderstorm winds, large hail and a few tornadoes. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional isolated to scattered thunderstorms are possible on Thursday and Friday, however no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. Zogg
In the hours before
Local storm report, Jul 14, 6:12 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 3 ESE WAVERLY 42.71N 92.41W
07/14/2021 BREMER IA LAW ENFORCEMENT
HOUSE COMPLETELY DESTROYED.
&&
CAHLocal storm report, Jul 14, 6:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TORNADO 5 NE ROCKWELL 43.04N 93.12W
07/14/2021 CERRO GORDO IA PUBLIC
PUBLIC REPORT OF TORNADO ON GROUND.
&&
KCMLocal storm report, Jul 14, 6:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 2 SE ALLISON 42.74N 92.77W
07/14/2021 U0.75 INCH BUTLER IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
BSSLocal storm report, Jul 14, 6:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG WATERLOO 42.50N 92.35W
07/14/2021 BLACK HAWK IA TRAINED SPOTTER
TREES DOWN. TIME ESTIMATED.
&&
JAZLocal storm report, Jul 14, 7:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TORNADO 5 SSE RADCLIFFE 42.25N 93.40W
07/14/2021 HARDIN IA LAW ENFORCEMENT
CONFIRMED TORNADO AND DAMAGE IN GARDEN CITY.
TIME ESTIMATED FROM RADAR.
&&
KCMSpecial weather statement, Jul 14, 7:03 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Des Moines IA 703 PM CDT Wed Jul 14 2021 IAZ048-049-060-150045- Story IA-Polk IA-Marshall IA- 703 PM CDT Wed Jul 14 2021 ...Strong Thunderstorm With Gusty Winds... At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near Huxley, or 7 miles south of Nevada, moving northeast at 35 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Nevada, Huxley, State Center, Maxwell, Colo, Melbourne, Cambridge, Zearing, Collins, Rhodes and St. Anthony. LAT...LON 4192 9304 4182 9354 4194 9364 4219 9324 TIME...MOT...LOC 0002Z 243DEG 32KT 4191 9350 Krull
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
0.1 hours before the tornado, 159 km from the path. July 15, 2021.
- Mixed-layer CAPE
- 2569 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 4127 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 23.4
- 0-3 km lapse rate
- 6.4 K/km
Davenport, (KDVN), 12:00Z
11.9 hours after it, 159 km from the path. July 15, 2021.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -116 J/kg
- Surface CAPE
- 177 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Vinton (VTI), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:15 UTC | 160° 11 kt | 19 | 1012.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 130 km away, was scanning. The volume nearest the touchdown began at 00:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:15 UTC | HEAVY RAIN 0.75 | 2 Wsw Cedar Rapids | Linn, IA | RAINFALL FROM EARLIER TODAY. |
| 22:35 UTC | TORNADO | 2 S Waverly | Bremer, IA | TORNADO ON THE GROUND. DEBRIS BEING LOFTED INTO THE AIR. |
| 22:35 UTC | TORNADO | 3 Ese Waverly | Bremer, IA | HOUSE COMPLETELY DESTROYED. |
| 22:37 UTC | TORNADO | 2 S Waverly | Bremer, IA | REPORT VIA SOCIAL MEDIA. |
| 22:39 UTC | TORNADO | 4 Wnw Denver | Bremer, IA | TORNADO ON THE GROUND. DEBRIS BEING LOFTED INTO THE AIR. |
| 23:02 UTC | FUNNEL CLOUD | 7 Ne Marshalltown | Marshall, IA | MULTIPLE REPORTS OF FUNNEL CLOUD NEAR GREEN MOUNTAIN AROUND 170TH AND WALLACE AVE. |
| 23:17 UTC | TSTM WND DMG | Waterloo | Black Hawk, IA | NUMEROUS TREES DOWN. TIME ESTIMATED FROM RADAR. |
| 23:19 UTC | TORNADO | 1 Nw Waterloo | Black Hawk, IA | BRIEF TORNADO REPORTED NEAR THE JOHN DEERE FACILITY WITH DAMAGE REPORTED NEAR US 218. |
| 23:19 UTC | TORNADO | 1 Nw Waterloo | Black Hawk, IA | DELAYED REPORT - BRIEF TORNADO TOUCHDOWN NEAR JOHN DEERE COMPLEX WITH SOME DAMAGE EITHER SIDE OF US 218. |
| 23:19 UTC | TORNADO | 1 Nw Waterloo | Black Hawk, IA | DELAYED REPORT: BRIEF TORNADO TOUCHDOWN NEAR JOHN DEERE COMPLEX WITH SOME DAMAGE REPORTED EITHER SIDE OF US 218 FROM MAYNARD & ANSBOROUGH AVE SOUTH TOWARD WESTFILED AVE. |
| 23:22 UTC | TSTM WND DMG | Waterloo | Black Hawk, IA | TREES DOWN. TIME ESTIMATED. |
| 23:23 UTC | TSTM WND DMG | Oelwein | Fayette, IA | REPORTS OF BUILDING DAMAGE AROUND TOWN |
| 23:23 UTC | TSTM WND DMG | Oelwein | Fayette, IA | REPORTS OF BUILDING DAMAGE AROUND TOWN. |
| 23:40 UTC | TORNADO | 3 Sw Oelwein | Fayette, IA | EF0 WITH 3 MILE PATH LENGTH WITH MAX WIDTH OF 30 YARDS AND ESTIMATED SPEED OF 70 MPH. MOSTLY CROP DAMAGE, BUT SOME LIGHT TREE AND HOUSE DAMAGE IN OELWEIN. |
| 23:40 UTC | TORNADO | 3 Nw Hazleton | Buchanan, IA | START LOCATION OF OELWEIN TORNADO IN BUCHANAN COUNTY. NOT A NEW TRACK. |
| 23:50 UTC | TSTM WND DMG | 2 Nnw Hazleton | Buchanan, IA | BLOWN OVER CORN DAMAGE ALONG AND MAINLY EAST OF HWY 150 TOWARDS DELAWARE COUNTY. TIME ESTIMATED FROM RADAR. |
| 00:05 UTC | TORNADO | Dysart | Tama, IA | STRUCTURAL DAMAGE TO BUILDINGS. TIME ESTIMATED FROM RADAR. |
| 00:10 UTC | TORNADO | 3 Sse Aurora | Buchanan, IA | BRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE. |
| 00:14 UTC | TORNADO | 8 W Garrison | Benton, IA | DELAYED REPORT. RECEIVED VIDEO OF A TORNADO CROSSING INTO BENTON COUNTY. SAME TORNADO THAT HIT DYSART. |
| 00:20 UTC | TORNADO | 1 N Garrison | Benton, IA | BENTON COUNTY EMA RELAYED PUBLIC REPORT OF A BRIEF TORNADO TOUCHDOWN ALONG 18TH AVENUE 1 MILE NORTH OF GARRISON. |
| 00:24 UTC | TSTM WND DMG | Dysart | Tama, IA | DYSART FIRE CALLED OUT FOR A DOWNED TRANSFORMER THAT STARTED A FIRE. |
| 00:36 UTC | TORNADO | 2 E Garrison | Benton, IA | BENTON COUNTY EMA RELAYED A PUBLIC REPORT OF A BRIEF TORNADO TOUCH DOWN NORTH OF 61ST STREET BETWEEN GARRISON AND VINTON. |
| 00:50 UTC | TORNADO | 5 S Vinton | Benton, IA | |
| 01:20 UTC | FUNNEL CLOUD | Palo | Linn, IA | RELAYED VIA LINN COUNTY EMA. |
| 01:30 UTC | FUNNEL CLOUD | 3 Sw Center Point | Linn, IA | FUNNEL CLOUD EXTENDING HALF WAY TO THE GROUND. |
| 01:46 UTC | TORNADO | 4 Nne Lafayette | Linn, IA | BRIEF TORNADO. DELAYED REPORT FROM EMERGENCY MANAGER. |
| 01:50 UTC | TSTM WND DMG | 3 Nnw Center Point | Linn, IA | LARGE AREA OF FLATTENED CORN. |
| 01:50 UTC | TORNADO | 4 Nne Lafayette | Linn, IA | BRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE. |
| 01:52 UTC | TORNADO | 3 N Center Point | Linn, IA | BRIEF TOUCHDOWN IN A FIELD WITH NO VISIBLE DAMAGE. |
| 01:55 UTC | FUNNEL CLOUD | 3 Sw Paris | Linn, IA | BROAD ROTATING FUNNEL CLOUD EXTENDING HALF WAY DOWN FROM CLOUD BASE. |
| 02:10 UTC | FUNNEL CLOUD | Paris | Linn, IA | RELAYING SPOTTER REPORT OF FUNNEL CLOUD CLOSE TO GROUND ALONG PARIS ROAD. DARKNESS MAKING IT DIFFICULT TO SEE IF IT IS REACHING THE GROUND. |
| 02:26 UTC | HEAVY RAIN 2.9 | Walker | Linn, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of July 14, 2021
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 14 | 3:52 PM CDT | EF3 | Calhoun, IA | 10.8 | 505 | $2.5 million | ||
| July 14 | 4:05 PM CDT | EF0 | Hamilton, IA | 8.8 | 50 | $2,000 | ||
| July 14 | 4:21 PM CDT | EF1 | Hamilton, IA | 8.9 | 160 | $10,000 | ||
| July 14 | 4:46 PM CDT | Unrated | Webster, IA | 0.3 | 30 | |||
| July 14 | 4:57 PM CDT | Unrated | Butler, IA | 1.2 | 50 | |||
| July 14 | 5:11 PM CDT | Unrated | Sac, IA | 0.6 | 25 | |||
| July 14 | 5:16 PM CDT | EF2 | Butler, IA | 12.9 | 630 | $1.3 million | ||
| July 14 | 5:34 PM CDT | EF1 | Floyd, IA | 12.0 | 60 | $60,000 | ||
| July 14 | 5:35 PM CDT | Unrated | Sac, IA | 0.8 | 30 | |||
| July 14 | 5:52 PM CDT | EF0 | Cerro Gordo, IA | 5.1 | 225 | $10,000 | ||
| July 14 | 6:12 PM CDT | EF0 | Bremer, IA | 2.5 | 150 | $1,000 | ||
| July 14 | 5:15 PM MDT | Unrated | Emery, UT | 0.1 | 10 | |||
| July 14 | 6:43 PM CDT | EF0 | Buchanan, IA | 3.2 | 30 | $275,000 | ||
| July 14 | 7:10 PM CDT | Unrated | Buchanan, IA | 0.1 | 10 | |||
| July 14 | 7:36 PM CDT | Unrated | Benton, IA | 0.1 | 10 | |||
| July 14 | 7:50 PM CDT | EF1 | Delaware, IA | 1.4 | 40 | |||
| July 14 | 7:54 PM CDT | EF1 | Delaware, IA | 1.1 | 30 | |||
| July 14 | 7:56 PM CDT | Unrated | Benton, IA | 0.1 | 10 | |||
| July 14 | 8:07 PM CDT | Unrated | Benton, IA | 0.1 | 10 | |||
| July 14 | 8:50 PM CDT | Unrated | Linn, IA | 0.1 | 10 | |||
| July 14 | 8:52 PM CDT | Unrated | Linn, IA | 0.1 | 10 | |||
| July 14 | 9:40 PM CDT | Unrated | Delaware, IA | 0.4 | 10 | |||
| July 14 | 9:44 PM CDT | EF1 | Jones, IA | 1.8 | 40 | |||
| July 14 | 10:02 PM CDT | EF1 | Jones, IA | 8.0 | 30 | |||
| July 14 | 10:30 PM CDT | EF1 | Jones, IA | 3.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.